Alopecia (hair loss) is the most common side effect of cancer treatment and often is the most distressing to the patient's self-image. It occurs 7-10 days after treatment and continues to progress over 2-3 months.
There are two main ways chemotherapy drugs cause alopecia:
Anagen effluvium (most common) – refers to toxic effects on rapidly dividing hair cells
Telogen effluvium– refers to increased shedding of normal hair cells
Alopecia is often temporary and resolves after treatment is stopped but some chemotherapy drugs such as busulphan and cyclophosphamide can cause permanent hair loss.
Most chemotherapy drugs cause alopecia but the most common culprits are the following:
Taxanes (e.g. paclitaxel and docetaxel)
Anthracyclines (e.g. doxorubicin, idarubicin, epirubicin and mitoxantrone).
Several strategies have been tried to reduce alopecia such as:
Cooling the scalp to 24°C
Using a headband to reduce the amount of chemotherapy drug delivered to the scalp
Immune treatment to upregulate cytokines (hormone like proteins secreted by cells)
Unfortunately none have consistently been shown to be effective. It is important to advise patients of this potential side effect and to provide a wig.
Epidermal growth factor receptor inhibitor (EGFR) treatment has been reported to cause slowing of growth of hair, brittle hair and abnormally thick hair.